Alert archive / Texas / Tornado Warnings in 1995

Tornado Warning 59, NWS Amarillo, TX

July 23, 1995Armstrong County, Texas

NWS Amarillo, TX issued this tornado warning at Jul 23, 1995, 8:40 PM CDT for Armstrong County, Texas. It was in force for 50 min.

The area

The counties it named.

The facts

Issued
Jul 23, 1995, 8:40 PM CDT (01:40 UTC)
Expired
Jul 23, 1995, 9:30 PM CDT
In force
50 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Armstrong County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1995-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1995-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1572 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 240141
TORAMA
TXC011-240230-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
840 PM CDT SUN JUL 23 1995
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  930 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHERN ARMSTRONG COUNTY
 
AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
POSSIBLE TORNADO NEAR CLAUDE MOVING EAST-SOUTHEAST AT 25 MPH. RESIDENTS
IN CLAUDE AND GOODNIGHT SHOULD SEEK SHELTER.
 
ABANDON VEHICLES AND MOBILE HOMES...SEEK SHELTER IN A REINFORCED
BUILDING.  AS A LAST RESORT...A DITCH OR LOW SPOT OFFERS BETTER
PROTECTION THAN YOUR CAR OR MOBILE HOME. ( ABANDON MOBILE HOMES EVEN
IF TIED DOWN.  DO NOT USE A CAR TO TRY AND OUT RUN A TORNADO.  CARS
ARE EASILY TOSSED AROUND AND CAN BECOME MISSILES IN TORNADIC WINDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jul 23, 1:59 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jul 23, 1:59 PM CDT, 6 hours 41 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
155 PM CDT SUN JUL 23 1995

POTENTIALLY VOLATILE ATMOSPHERE THIS AFTERNOON AND TNGT AS EVIDENCED
BY LATEST ADAP GRAPHICS AND MODIFIED AMA SOUNDING. CAPE VALUES FROM
2500 TO 3000 J/KG SEEN. THE ONE THING SUPPRESSING CONVECTION AT THIS
TIME IS THE MID LEVEL CAP. DO EXPECT THIS CAP TO CONTINUE WEAKENING
BASED MAINLY ON THE APCH OF A FAIRLY STRONG VORT LOBE FROM SCNTRL
UT AND RESULTANT MID LVL COOLING. IN ADDITION...A JET STREAK IS ALSO
FCST TO MOVE ACROSS PNHDLS TNGT...AIDING IN DVLPMT OF CONVECTION.
ALL THIS COUPLED WITH REMAINING DAYTIME HEAT AND ADEQUATE MOISTURE
WARRANTS MAINTAINING CHC POPS TNGT. WILL RETAIN MENTION OF SVR BASED
ON ABV AND SELS DAY1 OUTLOOK.

AT UPPER LEVELS...AVN/NGM/ETA ARE REASONABLY SIMILAR THRU 48 HRS
WITH CONTINUATION OF A BROAD...FLAT RIDGE ACROSS SRN HALF OF THE US
AND RESULTANT ZONAL FLOW. WILL POINT OUT THAT THE ETA MAINTAINS
SLIGHTLY LOWER HEIGHTS OVER PNHDLS COMPARED TO NGM/AVN. WILL OPT FOR
A COMPROMISE BETWEEN THE TWO. OTHERWISE...I HAVE NO STRONG
PREFERENCE. SFC FEATURES/PROGS ALSO SIMILAR IN ALL MODELS THRU 48
HRS. WEAK SFC LOW ORGANIZING OVER SOPLNS W OF LBB AS SEEN ON
STREAMLINE CHARTS IS ASSOCIATED WITH APCHG VORT MAX...AND SHOULD
GRADUALLY SLIDE ENE.

PLAN ON PUTTING SLIGHT CHC TO CHC POPS ALL SECTIONS 2ND AND 3RD
PERIODS BASED ON LINGERING VORT LOBE ENERGY AND LEFTOVER BOUNDARIES
FROM TNGTS EXPECTED CONVECTION. DO ACKNOWLEDGE SELS DAY2 OUTLOOK FOR
ERN HALF OF PNHDLS...BUT WILL OPT TO LEAVE OUT AT THIS TIME DUE TO
SOME UNCERTAINTY. WILL PLAY RUSSIAN ROULETTE AND GO WITH A DRY FCST
ON TUE IN ANTICIPATION THAT CAP MIGHT BE STRONG ENUF TO SUPPRESS
CONVECTION. LATER SHIFTS CAN ADD POPS IF NECESSARY.

EXTENDED PROGS SUGGEST LITTLE CHANGE TO OVERALL UA PATTERN. FOR
NOW...WILL GAMBLE AND GO WITH A GENERALLY DRY SCENARIO. PRELIMINARY
NUMBERS FOLLOW...SUBJECT TO LAST MINUTE MINOR ADJUSTMENTS.

DHT 61/87/63/95  422-
GUY 64/89/64/97  422-
AMA 65/89/65/96  322-

.AMA...NONE.
.OK...NONE.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:11 PM CDTSevere Thunderstorm WarningAMAPotter46 min
Jul 23, 7:11 PM CDTSevere Thunderstorm WarningAMACarson64 min
Jul 23, 7:47 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson58 min
Jul 23, 8:04 PM CDTTornado WarningAMAArmstrong26 min
Jul 23, 8:21 PM CDTTornado WarningAMACarson31 min
Jul 23, 8:33 PM CDTSevere Thunderstorm WarningAMAArmstrong57 min
Jul 23, 9:33 PM CDTSevere Thunderstorm WarningAMACollingsworth27 min
Jul 23, 10:14 PM CDTSevere Thunderstorm WarningAMAHutchinson61 min
Jul 23, 10:25 PM CDTSevere Thunderstorm WarningAMAMoore37 min
Jul 23, 11:04 PM CDTSevere Thunderstorm WarningAMACollingsworth41 min

Nearby

Tornado Warnings in Texas, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.